Alert archive / West Virginia / Flash Flood Warnings in 2013

Flash Flood Warning 60, NWS Charleston, WV

September 20, 2013Fayette County, Nicholas County, West Virginia

NWS Charleston, WV issued this flash flood warning at Sep 20, 2013, 7:36 AM EDT for Fayette County, Nicholas County, West Virginia. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2013, 7:36 AM EDT (11:36 UTC)
Expired
Sep 20, 2013, 10:30 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Fayette County, WV, Nicholas County, WV

The radar

The Charleston,WV radar (KRLX), 82 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 7:50 AM EDTHEAVY RAIN 3.354 Sse Mount Nebo, WVCOCORAHS OBSERVER IN RUNA WV REPORTS 3.35 INCHES IN 3 HOURS.
Sep 20, 8:49 AM EDTHEAVY RAIN 4.034 Sse Mount Nebo, WV4.03 INCHES RECORDED IN RUNA WV SINCE EARLY AM
Sep 20, 9:05 AM EDTFLASH FLOOD3 S Mount Nebo, WVCREEKS OUT OF BANKS AND CULVERT FLOODING OVER RTE 41 NEAR POOL WV.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 89 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2013-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2013-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WGUS51 KRLX 201136
FFWRLX
WVC019-067-201430-
/O.NEW.KRLX.FF.W.0060.130920T1136Z-130920T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
736 AM EDT FRI SEP 20 2013

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL FAYETTE COUNTY IN WEST VIRGINIA...
  SOUTH CENTRAL NICHOLAS COUNTY IN WEST VIRGINIA...

* UNTIL 1030 AM EDT

* AT 733 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3809 8071 3808 8076 3810 8087 3807 8088
      3807 8091 3814 8094 3820 8081

$$

14
2 follow-up statements
377 
WGUS71 KRLX 201310
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
910 AM EDT FRI SEP 20 2013

WVC019-067-201430-
/O.CON.KRLX.FF.W.0060.000000T0000Z-130920T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NICHOLAS WV-FAYETTE WV-
910 AM EDT FRI SEP 20 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM EDT FOR EAST
CENTRAL FAYETTE AND SOUTH CENTRAL NICHOLAS COUNTIES...

AT 842 AM EDT...A COOPERATIVE OBSERVER REPORTED JUST OVER FOUR 
INCHES OVERNIGHT IN RUNA...OR ABUT FOUR MILES SOUTH OF MOUNT NEBO.  
STREAMS WERE RUNNING FAST AND HIGH...WITH A FEW IN NICHOLAS COUNTY 
OUT OF THEIR BANKS.

THE HEAVIEST OF THE RAIN WAS OUT OF THE AREA...BUT STREAMS MAY 
STILL RISE THROUGH MID MORNING BEFORE RECEDING AGAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3809 8071 3808 8076 3810 8087 3807 8088
      3807 8091 3814 8094 3820 8081

$$

12
624 
WGUS71 KRLX 201436
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1036 AM EDT FRI SEP 20 2013

WVC019-067-201445-
/O.EXP.KRLX.FF.W.0060.000000T0000Z-130920T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NICHOLAS WV-FAYETTE WV-
1036 AM EDT FRI SEP 20 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL FAYETTE AND
SOUTH CENTRAL NICHOLAS COUNTIES...

ALTHOUGH A FEW LIGHT SHOWERS REMAIN SCATTERED ABOUT THE AREA...THE 
HEAVIEST OF THE RAIN HAS MOVED OUT OF THE AREA...AND NO ADDITIONAL 
HEAVY RAIN IS ANTICIPATED THROUGH THIS MORNING.  THEREFORE...THE 
FLASH FLOOD WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. 
STREAMS AND CREEKS HAVE BEGUN TO RECEDE....THOUGH SOME RESIDUAL 
WATER REMAINED IN LOW SPOTS ON SOME ROADS.

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT HIGH WATER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3809 8071 3808 8076 3810 8087 3807 8088
      3807 8091 3814 8094 3820 8081

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 7:27 AM EDT, 9 minutes earlier.

Area forecast discussion, Sep 20, 7:27 AM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
727 AM EDT FRI SEP 20 2013

.SYNOPSIS...
WARM FRONT LIFTS TO OUR NORTH TODAY. COLD FRONT PASSES SATURDAY.
HIGH PRESSURE SUNDAY INTO TUESDAY WITH DRIER AIR.

&&

.NEAR TERM /THROUGH TONIGHT/...
730 AM UPDATE...ADDED THUNDER TO THE WEATHER GRIDS...AS SEVERAL
LIGHTNING STRIKES OBSERVED SO FAR THIS MORNING.

PREVIOUS DISCUSSION BELOW...
MDLS SEEM TO HAVE A GOOD HANDLE ON CURRENT AREA OF SHRA BREAKING
OUT ACROSS THE LOWLANDS AND PORTIONS OF THE MTNS AS OF 06Z. SEEMS
TO BE TIED TO SOME MID LVL FORCING AND LLVL DEFORMATION AXIS.
ELECTED TO ROLL WITH COVERAGE THRU MORNING PER SCT WORDING AMID
CHC POPS AS THIS GRADUALLY SLIDES OFF TO E. MAY SEE ANOTHER BAND
OF ISOLD TO SCT SHRA AHEAD OF ACTUAL WARM FRONT WHICH TREKS NE
ACROSS AREA THIS MORNING. WITH SHOWALTERS ARND 0C...ALLOWED FOR A
RUMBLE OF THUNDER PREDAWN. DIFFICULT TO PIN DOWN PCPN CHC LATER
TDY. THERE DOES SEEM TO BE SOME AGREEMENT ON VORT LOBE PASSING
THRU THIS AFTN AS UPR RIDGE BRIEFLY TRIES TO FLEX ITS MUSCLE THRU
TN VALLEY AND INTO KY. WILL CARRY SOME CHC POPS EVERYWHERE THIS
AFTN WITH PERHAPS BETTER COVERAGE ACROSS THE C LOWLANDS TO I79
CORRIDOR. EXPECT LOW STRATUS TO LIFT BY MID MORNING WITH SOME
PEAKS OF SUN ACROSS NE KY/SW VA. AS HEIGHTS BUILD NE INTO AREA AND
WARM FRONT MOVES ACROSS...EXPECT MORE IN THE WAY OF SUN TO BE
REALIZED AT LEAST ACROSS SE OH AND W LOWLANDS.

AMPLIFYING UPR TROF WILL DIG SE INTO GREAT LAKES AND UPR MIDWEST
TONIGHT WITH STRONG COLD FRONT MARCHING E TOWARD AREA.
NAM/SREF/GEM ARE ON FASTER SIDE OF ENVELOPE WITH GFS SOMEWHAT
SLOWER WITH COLD FRONT. CULPRIT APPEARS TO BE SFC WAVE DEPICTED BY
ALL MDLS TO DEVELOP ALONG FRONT WITH GFS TAKING THIS WAVE RIGHT
ACROSS CWA SAT MORNING AS NAM TAKES S OF AREA. INCLINED TO ROLL
CLOSER TO GFS SOLUTION GIVEN STRONG JET DYNAMICS FROM THIS
AMPLIFIED TROF. THUS BELIEVE FRONT WILL TRY TO SLOW DOWN ONCE INTO
CWA WITH DELAY FROPA ABOUT 6 HRS COMPARED TO FASTER NAM/SREF/GEM.
HAVE CATEGORICAL POPS INTO LOWLANDS PREDAWN. GIVEN AFOREMENTIONED
STRENGTH OF JET STREAK AND GOOD LLVL MOISTURE FLUX...KEPT HVY RA
WORDING FROM PREV SHIFT. AS FOR THUNDER...DESPITE LACK OF SFC
INSTABILITY...STRONG DYNAMICS WARRANT KEEPING THUNDER CHC IN ALONG
AND AHEAD OF FRONT.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
SOME TIMING DIFFERENCES WITH THE COLD FRONT ON SATURDAY. WITHOUT A
CLEAR REASON TO PICK ONE SET OF MODELS OVER THE OTHER...WILL STAY
CLOSE TO CURRENT FORECAST ON TIMING. ALTHOUGH TIMING IS
UNCERTAIN...FRONT IS FAIRLY VIGOROUS...SO WILL RAISE POPS.

MODELS SHOWING SOME UPSLOPE LIFT AND LAKE EFFECT MOISTURE IN THE
NORTHERN MOUNTAINS SATURDAY NIGHT...SO WILL LINGER POPS UNTIL
MOISTURE GETS TOO THIN.

HIGH PRESSURE THEN BUILDS IN SUNDAY AND REMAINS INTO TUESDAY.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
DRY PATTERN WITH COOL NIGHTS AND COMFORTABLE DAYS...WITH WARMER
AFTERNOON READINGS BY DAY 6 AND DAY 7.

SOME LIMITED MOISTURE SNEAKS WEST AND NORTHWEST...FROM THE
SOUTHEAST...INTO OUR SOUTHERN COUNTIES AND EASTERN KENTUCKY
TUESDAY NIGHT AND WEDNESDAY...BUT CURRENTLY WILL KEEP POPS AOB 14
PERCENT.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
ANY LOW STRATUS/FG WILL LIFT BY MID MORNING. WARM FRONT TO CROSS
THIS MORNING WITH PERHAPS ANOTHER BAND OF SHRA WITH IT. HARD TO
FIGURE SHRA/CONVECTION CHC THIS AFTN BUT A VORT LOBE PASSING THRU
MAY SPARK SOME AFTN CONVECTION ACROSS THE LOWLANDS AND INTO MTNS.
OTHERWISE SCT TO BKN LOW END VFR CIGS AMID SW FLOW.

STRONG COLD FRONT APPROACHES AFTER 06Z WITH AN AREA OF MOD TO HVY
RA EXPECTED WITH IT BY 12Z...WITH WIDESPREAD IFR CONDITIONS
EXPECTED.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SATURDAY...

FORECAST CONFIDENCE: LOW.

ALTERNATE SCENARIOS: DEVELOPMENT OF FOG AND/OR LOW CIGS THROUGH
MORNING MAY VARY FROM CURRENT FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EDT 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  L    L    L    H    M    H    H    H    H    H    H    H
HTS CONSISTENCY  L    L    L    H    M    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    M    H    M    M    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z SATURDAY...
IFR POSSIBLE IN DENSE RIVER VALLEY FOG EARLY MONDAY AND TUESDAY
MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...RPY/30
NEAR TERM...SL/30
SHORT TERM...RPY
LONG TERM...KTB
AVIATION...30
Hazardous weather outlook, Sep 20, 2:51 AM EDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
251 AM EDT FRI SEP 20 2013

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-210700-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
251 AM EDT FRI SEP 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 20, 4:24 AM EDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
424 AM EDT FRI SEP 20 2013

WVZ037-200930-
NICHOLAS WV-
424 AM EDT FRI SEP 20 2013

...THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS
ISSUED A SPECIAL WEATHER STATEMENT FOR NICHOLAS COUNTY IN WEST
VIRGINIA...

AT 412 AM EDT...MODERATE TO HEAVY RAINFALL WAS OCCURRING ACROSS
WESTERN AND SOUTHERN NICHOLAS COUNTY...AS A RESULT OF SHOWERS MOVING
ACROSS THE SAME LOCATIONS.

ONE TO TWO INCHES OF RAIN CAN BE EXPECTED ACROSS WESTERN AND
SOUTHERN NICHOLAS COUNTY OVER THE NEXT HOUR BEFORE THE DOWNPOURS
MOVE EAST. THIS WILL CAUSE ELEVATED LEVELS ON SMALL CREEKS AND
STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND FARMLAND ALONG
THE BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

LAT...LON 3808 8070 3808 8077 3820 8096 3822 8098
      3822 8100 3825 8105 3833 8095 3815 8060

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:24 AM EDTSpecial Weather StatementRLXNicholas66 min
Sep 20, 6:19 AM EDTFlash Flood WarningRLXNicholas3 hr
Sep 20, 10:08 AM EDTSpecial Weather StatementRLXWebster52 min
Sep 20, 12:45 PM EDTSpecial Weather StatementRLXBarbour, Harrison, Lewis, Pocahontas, Randolph, Taylor and 2 more90 min
Sep 20, 2:03 PM EDTFlash Flood WatchRLXBarbour, Braxton, Calhoun, Clay, Doddridge, Gilmer and 12 more26 hr

Nearby

Flash Flood Warnings in West Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.